Alert archive / Alabama / Red Flag Warnings in 2011

Red Flag Warning 15, NWS Birmingham, AL

November 2, 201139 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Nov 2, 2011, 11:14 AM CDT for 39 counties in Alabama. It took effect at Nov 2, 2011, 12:00 PM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 2, 2011, 11:14 AM CDT (16:14 UTC)
In effect from
Nov 2, 2011, 12:00 PM CDT
Expired
Nov 2, 2011, 5:00 PM CDT
In force
5 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 16:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.2 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

442 
WWUS84 KBMX 021614
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1114 AM CDT WED NOV 2 2011

...LOW RELATIVE HUMIDITIES AND GUSTY WINDS EXPECTED THIS AFTERNOON...


ALZ011>015-017>050-022200-
/O.NEW.KBMX.FW.W.0015.111102T1700Z-111102T2200Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1114 AM CDT WED NOV 2 2011

...RED FLAG WARNING IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON FOR
ALL OF CENTRAL ALABAMA...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON. 

* WINDS...SOUTHEAST 5 TO 15 MPH.

* RELATIVE HUMIDITY...AS LOW AS 21 PERCENT AND MAY LAST UP TO 4
  HOURS.

* IMPACTS...THE COMBINATION OF A DRY AIRMASS AND WINDY 
  CONDITIONS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. 

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Nov 2, 6:21 AM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, Nov 2, 6:21 AM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
621 AM CDT WED NOV 2 2011

.UPDATE...
12Z AVIATION.

&&

.SHORT TERM...TODAY THROUGH FRIDAY.

EXPECT SUNNY AND MILD CONDITIONS ACROSS ALABAMA TODAY AS A STORM
SYSTEM GATHERS STRENGTH OVER THE PLAINS STATES. TEMPERATURES SHOULD
BE VERY CLOSE TO READINGS ON TUESDAY WITH HIGHS IN THE LOWER 70S.
THE MODELS ARE IN VERY GOOD AGREEMENT WITH TIMING OF SURFACE FRONT
AND STRENGTH OF UPPER LOW. THE SURFACE FRONT SHOULD BE NEAR THE
MISSISSIPPI RIVER BY SUNRISE THURSDAY. A LINE OF SHOWERS WITH A
EMBEDDED THUNDERSTORMS WILL ENTER NW ALABAMA BY MID MORNING AND
QUICKLY TRACK EASTWARD AS SHORT WAVE TROF BEGINS TO MOVE IN A MORE
SOUTHEAST TRAJECTORY. ALL MODELS INDICATE LIFTED INDICES WILL STAY
ON THE POSITIVE SIDE DUE TO WEAK MID LEVEL LAPSE RATES AND COOLER
SURFACE DEWPOINTS. THERE WILL BE STRONG MID LEVEL FORCING ALONG
FRONT AND THERE IS A SMALL AREA OF POTENTIAL ELEVATED
INSTABILITY...SO AN ISOLATED THUNDERSTORM POSSIBLE...MAINLY NORTH OF
I-20. RAINFALL AMOUNTS WILL BE ON THE MEAGER SIDE DUE TO THE NARROW
LINE OF SHOWERS AND THE QUICK EASTWARD MOVEMENT OF THE FRONT. MOST
AREAS WILL GET ONE-QUARTER OF AN INCH OR LESS...BUT SOME OF THE NW
COUNTIES COULD SEE UP TO ONE-HALF INCH.

THE LINE OF CONVECTION WILL BE NEAR MONTGOMERY BY SUNSET THURSDAY
AND EXITING SOUTHEAST COUNTIES BY 9 PM. THE CLOUDS WILL BEGIN TO
ERODE SEVERAL HOURS AFTER FRONTAL PASSAGE...BUT THERE LOOKS LIKE
THERE WILL BE PLENTY OF WRAP AROUND LOW LEVEL CLOUDS ACROSS NORTH
ALABAMA THURSDAY NIGHT...AND WILL ADD SOME SPRINKLES INTO THE
FORECAST. SKIES SHOULD CLEAR OUT DURING THE DAY ON FRIDAY AS UPPER
LOW PULLS QUICKLY OUT INTO THE ATLANTIC.

58/ROSE

.LONG TERM...SATURDAY THROUGH TUESDAY.

A NICE WEEKEND ON TAP ACROSS AREA AS UPPER RIDGE BUILDS EASTWARD
AHEAD OF NEXT UPSTREAM SHORT WAVE TROF. THE GFS HAS BACKED OFF ON
THE INTENSITY OF THE WEDGE FRONT AND IT APPEARS THERE WILL BE LESS
CLOUD COVER AND WARMER TEMPERATURES ACROSS EAST ALABAMA THAN HAD
ANTICIPATED. TEMPERATURES EXPECTED TO CLIMB BACK INTO THE 70S BY
EARLY NEXT WEEK. THE NEXT SHORT WAVE TROF WILL LIFT RAPIDLY
NORTHEAST AND HAVE NO IMPACT ON ALABAMA. ANOTHER SYSTEM COULD
BRING SOME SHOWERS AND POSSIBLY THUNDERSTORMS TO AREA BY MIDDLE OF
NEXT WEEK.

&&

.AVIATION...
12Z TAF DISCUSSION.

VFR CONDITIONS WILL PREVAIL THRU MUCH OF THE PERIOD. SFC HIGH
PRESSURE TO OUR NW WILL KEEP SKIES CLEAR AND CONDITIONS DRY THRU THE
DAY TODAY. A COLD FRONT WILL APPROACH FROM THE WEST OVERNIGHT AND
MOVE ACROSS THE CWA ON THURSDAY. PRECIP WITH THIS SYSTEM SHOULD HOLD
OFF UNTIL AFTER 12Z FOR ALL TERMINALS. SOME MODEL SOUNDINGS WOULD
SUGGEST THE POSSIBILITY OF SOME MVFR CIGS MOVING INTO PARTS OF THE
FORECAST AREA LATE IN THE PERIOD...MOST LIKELY AFTER 08Z OR 09Z.
HAVE NOT INCLUDED ANY LOW CIGS AT THIS TIME...BUT THEY MAY BE
INTRODUCED WITH THE 18Z FORECAST.

19

&&

.FIRE WEATHER...

EXPECT SURFACE DEWPOINTS TO BE A TAD HIGHER TODAY AS SOUTHEAST
FLOW SETS UP OVER AREA. AFTERNOON RELATIVE HUMIDITIES WILL FALL
TO NEAR OR JUST BELOW 25 PERCENT FOR MAYBE TWO HOURS...AND NOT
MEET THE 4 HOUR CRITERIA FOR A RED FLAG WARNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  40  62  39  62 /  10   0  70  20  10
ANNISTON    71  43  67  42  64 /  10   0  70  30  10
BIRMINGHAM  71  52  63  41  63 /  10  10  70  20  10
TUSCALOOSA  73  48  63  41  66 /  10  10  70  10  10
CALERA      71  48  66  41  62 /  10   0  70  20  10
AUBURN      70  46  71  43  64 /  10   0  50  40  10
MONTGOMERY  73  46  71  40  66 /   0   0  50  30  10
TROY        72  44  72  41  64 /   0   0  40  40  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Nov 2, 6:45 AM CDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 AM CDT WED NOV 2 2011

ALZ011>015-017>050-031145-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
645 AM CDT WED NOV 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in Alabama, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.